Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 15, NWS Denver/Boulder, CO

July 3, 2024Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 3, 2024, 3:58 PM MDT for Washington County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2024, 3:58 PM MDT (21:58 UTC)
Expired
Jul 3, 2024, 4:15 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Washington County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WFUS55 KBOU 032158
TORBOU
COC121-032215-
/O.NEW.KBOU.TO.W.0015.240703T2158Z-240703T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
358 PM MDT Wed Jul 3 2024

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  West central Washington County in northeastern Colorado...

* Until 415 PM MDT.

* At 357 PM MDT, a strong thunderstorm capable of producing a 
  tornado was located 4 miles northeast of Woodlin School, or 25 
  miles southwest of Akron, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3983 10351 3988 10350 3990 10335 3978 10334
TIME...MOT...LOC 2157Z 281DEG 16KT 3985 10348 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RODRIGUEZ
2 follow-up statements
902 
WWUS55 KBOU 032208
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
408 PM MDT Wed Jul 3 2024

COC121-032215-
/O.CON.KBOU.TO.W.0015.000000T0000Z-240703T2215Z/
Washington CO-
408 PM MDT Wed Jul 3 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

At 408 PM MDT, an area of thunderstorms capable of producing a 
tornado was located 6 miles northeast of Woodlin School, or 24 miles 
southwest of Akron, moving east at 20 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
central Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3983 10350 3986 10349 3986 10335 3978 10334
TIME...MOT...LOC 2208Z 281DEG 16KT 3984 10341 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RODRIGUEZ
652 
WWUS55 KBOU 032214
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
414 PM MDT Wed Jul 3 2024

COC121-032224-
/O.EXP.KBOU.TO.W.0015.000000T0000Z-240703T2215Z/
Washington CO-
414 PM MDT Wed Jul 3 2024

...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT
415 PM MDT...

The tornadic thunderstorm and radar-indicated rotation which 
prompted the warning has weakened. Therefore, the warning will be 
allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

LAT...LON 3983 10350 3986 10349 3986 10335 3978 10334
TIME...MOT...LOC 2214Z 281DEG 16KT 3984 10338 

$$

RODRIGUEZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:40 PM MDT, 18 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible across the plains this afternoon/evening.
  • Quiet Fourth of July forecast with mostly sunny skies and cooler temperatures
  • Potential for critical weather conditions for southern Park County Thursday afternoon
  • Somewhat cool and mainly dry conditions will persist Friday through early next week.
  • Best chance for showers and storm in the extended will be Sunday.
Area forecast discussion, Jul 3, 3:40 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible across the
  plains this afternoon/evening.

- Quiet Fourth of July forecast with mostly sunny skies and cooler
  temperatures

- Potential for critical weather conditions for southern Park
  County Thursday afternoon

- Somewhat cool and mainly dry conditions will persist Friday
  through early next week.

- Best chance for showers and storm in the extended will be
  Sunday.

&&

.SHORT TERM /Through Thursday/...
Issued at 339 PM MDT Wed Jul 3 2024

Active afternoon with thunderstorms continuing to initiate along
the dryline positioned across the eastern plains. So far, this was
predicted decently by the high resolution CAMs runs today. A lot
of the action has been on the northerly segment of storms across
the northeast corner with a couple severe storms. Radar shows
storms firing on the southerly portion of the boundary now. SPC
mesoanalysis shows a favorable severe environment in Elbert,
northern Lincoln, and Washington counties as well. Large hail,
damaging winds will be the main threat with these storms as they
move eastward across the plains this afternoon/early evening.

Storms exit the far east plains by mid evening. The next feature
to impact the region will a fairly strong cold front the drops
southward in the 10 pm to 12 am timeframe overnight. Model
guidance expresses the potential for gusty northerly winds,
especially at the initial onset of the front. Generally could
see onset gusts as high as 35-45 mph, but some spots closer to
the northern border could see higher for a short period of time.

Thursday, Colorado sits in a post-frontal airmass with
northwesterly flow aloft. This will make for cooler temperatures
for the Fourth of July holiday. Highs in the upper 70s to low 80s
across the lower elevations, 60s for the foothills, and 50s/60s
for the mountains. With subsident flow, it will be dry and stable
for most areas tomorrow. The mountains and northern Larimer
county develop marginal instability in the afternoon supporting
the low chance for an isolated shower in the afternoon. The east
plains and the high country will be breezy in the afternoon with
gusts mainly 20-25 mph. The high mountain valleys will be dry and
breezy in the afternoon, leading to at least areas of elevated
conditions in the afternoon. More in the Fire Discussion.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 128 PM MDT Wed Jul 3 2024

A slight chance for showers and perhaps a thunderstorm will
continue into the evening of the 4th of July. SBCAPE not
impressive, up to 200J/kg and the same goes for moisture, with
precipitable water values only 75 percent of normal. Any shower or
storm that forms during the evening is expected to be weak and
short lived. Models continue to favor northern Larimer/Weld
Counties and the Palmer Divide for these showers/storms, though
the latest model trends have been for fewer showers/storms.

Upper level high will remain west of the Central Rockies and over
California/Nevada through at least early next week. Flow aloft
across Colorado will be northwesterly. Temperatures under this
pattern are expected to be near to below normal. Shower and
thunderstorm chances will depend on the location and timing of the
weak waves embedded in the northwest flow, but overall rainfall
chances will be on the low side through at least Saturday.

Friday's forecast continues to look cool with highs in the lower
to mid 80s. The airmass will be stable across northern Colorado.
May be unstable enough for a few weak showers and storms along and
south of the Palmer Divide. There are some differences on the
strength and location of a short wave Friday night and early
Saturday. The ECMWF is stronger and farther west with this wave
and brings a round showers and thunderstorms with it to far
northeast Colorado late Friday night and early Saturday morning.
In addition to the convection, a cold front brings another shot of
cooler air for Saturday. Meanwhile the GFS and NAM are weaker
with this trough, keeping it too far northeast of Colorado for
showers and storms. Temperatures are also 5-10 degrees warmer
under GFS/NAM scenario. Will start to trend the forecast towards
the cooler scenario, with recent extended guidance generally being
too warm. Another wave is expected for Sunday, which will
reinforce the cooler air, and bring a better chance for showers
and storms.

For early to mid next week, cooler temperatures continue through
at least Tuesday under northwest flow aloft. When/if the upper
level high begins to move over the Central Rockies expect
temperatures to climb into the 90s. Not sure when this will occur.
Over the past week, models have been way too progressive shifting
this ridge eastward and the latest trends have been to continue
to slow the eastward progression of the ridge.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1203 PM MDT Wed Jul 3 2024

A very light wind circulation is being observed early this
afternoon at the terminals with light W/WNW at DEN, ESE at APA,
and VRB at BJC. Within the next 1-2 hours, breezy WNW winds mix
down at at the terminals with gusts 18-25 kts through the
afternoon. Storms are more likely to develop east of the terminals
this afternoon; however, can't rule out the low chance for a storm
outflow reaching the airport from the storms to the east.

Winds decrease this evening for a few hours before a cold front
drops south across the terminals. The front will likely move
through in the 05-07Z timeframe accompanied by a period of gusty
north winds up to 30 kts. Confidence remains low in potential for
stratus development overnight post-front. Not high enough to
include in TAF, but a low chance for stratus after 08Z. Added in
FEW020 to message this in the TAF for now until there's more
consistency in the models. Light NE/E winds at the terminals
Thursday.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Wed Jul 3 2024

It will be breezy across the high country Thursday afternoon with
gusts up to 30 mph. Relative humidity values drop into the 12-20
percent range. This may lead to elevated to spotty critical fire
weather conditions at times. Southern Park County in particular
displays higher probabilities of more consistently meeting Red
Flag criteria in the afternoon. Went with a Fire Weather Watch for
southern Park County from noon to 6 PM for now. Didn't go straight
to a Warning due to lower confidence in how widespread the 25 mph+
gusts will be. It is possible it ends up being spottier in
coverage.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Mensch
LONG TERM...Meier
AVIATION...Mensch
FIRE WEATHER...Mensch
Hazardous weather outlook, Jul 3, 11:02 AM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Jul 3 2024

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong to severe storms are possible across the eastern plains
this afternoon and evening. The main threats from these storms
will be large hail and damaging wind gusts, but an isolated
tornado or two is also possible. The area east of a line from
Fort Morgan to Simla will have the greatest chance of severe
storms.

Across the high country and urban corridor, dry and breezy
weather is expected this afternoon, with elevated fire weather
conditions possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Fourth of July will have pleasant weather with highs in the
low 80s. The only concern for firework shows will be a slight chance
of showers and storms mainly in northern Larimer and Weld Counties
and across the Palmer Divide.

There will be areas of elevated fire weather conditions in the
higher terrain primarily Thursday and Saturday. On Thursday, winds
will gust above 30 mph with relative humidity possibly as low as
10 percent in South Park which may warrant fire weather
highlights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 3, 1:29 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Denver CO
129 PM MDT Wed Jul 3 2024

COZ048-032015-
Logan County CO-
129 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN COUNTY
THROUGH 215 PM MDT...

At 128 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in western Logan County, or 11 miles north of
Sterling, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Sterling Reservoir, Logan Corners, Iliff, and Peetz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

&&

LAT...LON 4081 10289 4060 10338 4100 10345 4100 10301
TIME...MOT...LOC 1928Z 239DEG 49KT 4078 10326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RODRIGUEZ
Special weather statement, Jul 3, 2:45 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Wed Jul 3 2024

COZ048>051-032245-
Phillips County CO-Washington County CO-Sedgwick County CO-
Logan County CO-
245 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WASHINGTON...EASTERN LOGAN...
PHILLIPS AND SEDGWICK COUNTIES THROUGH 445 PM MDT...

At 242 PM MDT, Doppler radar was tracking developing thunderstorms
along a line from northern Logan County southwestward to Arapahoe
County. These thunderstorms will be moving into an area with more
favorable conditions for landspout development, particularly across
Washington, Sedgwick, and Phillips Counties, over the next 2 to 3
hours.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Holyoke, Akron, Julesburg, Haxtun, Otis, Fleming, Ovid, Sedgwick,
Crook, Paoli, Arickaree School, Marks Butte, Highland Center,
Burdett, Lindon, Lone Star, Thurman, Cope, Anton, and St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado is spotted seek shelter inside a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

&&

LAT...LON 4044 10205 4044 10278 3957 10281 3957 10370
      4100 10278 4100 10205
TIME...MOT...LOC 2042Z 240DEG 49KT 4046 10272

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RODRIGUEZ
Local storm report, Jul 3, 3:14 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
314 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             Iliff                   40.76N 103.06W
07/03/2024  M1.00 Inch       Logan              CO   Trained Spotter

            Delayed Report from Trained Spotter. Most
            hailstones were smaller than 1 inch in
            diameter.

&&

JLS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:29 PM MDTSpecial Weather StatementBOULogan46 min
Jul 3, 1:51 PM MDTSevere Thunderstorm WarningBOULogan39 min
Jul 3, 2:45 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick, Washington2 hr
Jul 3, 2:53 PM MDTFire Weather WatchBOUPark12 hr
Jul 3, 2:53 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick52 min
Jul 3, 3:02 PM MDTSevere Thunderstorm WarningBOUAdams43 min
Jul 3, 3:24 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert36 min
Jul 3, 3:46 PM MDTSevere Thunderstorm WarningBOUWashington44 min
Jul 3, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe43 min
Jul 3, 3:51 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick39 min
Jul 3, 4:00 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jul 3, 4:27 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick48 min
Jul 3, 4:27 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington28 min
Jul 3, 4:34 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUElbert41 min
Jul 3, 5:05 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jul 3, 5:12 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick48 min
Jul 3, 5:31 PM MDTFlash Flood WarningBOUPhillips, Sedgwick3 hr
Jul 3, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln47 min
Jul 3, 5:49 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.